Virginia, 2010

Hail and Damaging Winds in Virginia, June 22, 2010

June 22, 2010 · NWS LWX · 18 events in 6 counties and zones

The subtropical ridge was to our south while the subtropical jet remained just to our north. An upper-level disturbance in the jet stream passed through on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The subtropical ridge was to our south while the subtropical jet remained just to our north. An upper-level disturbance in the jet stream passed through on the 22nd. Warm and humid air was in place due to a west-southwest flow around the ridge. Moderate amounts of instability along with the upper-level disturbance caused showers and thunderstorms to develop. Some thunderstorms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:16 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 22, 2:16 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT TUE JUN 22 2010

.SYNOPSIS...
HIGH PRESSURE WILL ANCHOR ITSELF OFF THE EASTERN SEABOARD THROUGH
MID WEEK. A TROUGH OF LOW PRESSURE WILL BRING SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ANOTHER TROUGH MAY
AFFECT THE REGION ON WEDNESDAY...THEN A COLD FRONT IS EXPECTED TO
MOVE THROUGH LATE THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE
BUILDS IN FRIDAY AND INTO THE WEEKEND. EXPECT HOT AND HUMID
CONDITIONS TO PERSIST THROUGH MUCH OF THE WEEK...ESPECIALLY FOR
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HIGH PRESSURE WAS LOCATED OFF THE EASTERN SEABOARD THIS AFTERNOON.
RETURN FLOW AROUND HIGH PRESSURE HAS ALLOWED MOISTURE TO INCREASE
ACROSS THE REGION. INITIAL DECAYED SHORTWAVE HAS ALLOWED SOME
MID/HIGH CLOUDS TO LIMIT DESTABILIZATION EARLY THIS AFTERNOON.
HOWEVER...FILTERED SUNSHINE WILL CONTINUE TO COMBINE WITH INCREASED
MOISTURE TO LEAD TO AT LEAST 1000 TO 1500 J/KG OF CAPE WITH LOCALLY
HIGHER AMOUNTS THROUGH AFTERNOON.

TERRAIN AND LEE TROUGH AND EVENTUALLY AN OHIO VALLEY SHORTWAVE WILL
HELP TO SERVE AS TRIGGERS FOR SCATTERED CONVECTION THIS
AFTERNOON/EVENING. CONVECTION WILL TEND TO MOVE TOWARD THE EAST
THROUGH THIS EVENING.

GIVEN EXPECTED CAPE...AND ALSO AN INCREASE IN SHEAR /HIGHEST TOWARD
THE MASON DIXON LINE PERHAPS UP TO 35 KNOTS IN THE 0 TO 6 KM
LAYER/...ORGANIZED THUNDERSTORMS ARE EXPECTED SOME OF WHICH MAY BE
SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT IN ANY
SEGMENTS/MULTICELLS GIVEN THE FORECAST DCAPE. FREEZING LEVELS ARE
HIGH...BUT THE STRONGEST CORES COULD POSE A LESSER LARGE HAIL
THREAT.

EVOLUTION OF CONVECTION THROUGH THIS EVENING FOLLOWS 12Z NAM
GUIDANCE AND RECENT RUNS OF THE RUC/HRRR/LWX WRF-ARW. 12Z GFS
APPEARS TO BE UNDERFORECASTING CONVECTION OVER THE LWX CWA.

CONVECTION SHOULD WANE IN THE MID TO LATE EVENING AS IT MOVES EAST
OF THE BAY. MODELS ARE IN REASONABLE AGREEMENT WITH THE OVERNIGHT
HOURS BEING CONVECTION-FREE WITH ANY MESOSCALE SYSTEMS REMAINING
WEST OF THE CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
ANOTHER SHORTWAVE MAY AFFECT THE CWA ON WEDNESDAY...HOWEVER THERE IS
SOME UNCERTAINTY REGARDING THE TIMING AND TRACK OF THE WAVE. IT
COULD IMPACT THE CWA SOONER...WHICH WILL MEAN CHANCE POPS ACROSS OUR
WEST IN THE MORNING. IN ADDITION...LATEST MODEL GUIDANCE TRACKS THE
WAVE WHERE SOUTHWEST CWA WOULD PRIMARILY BE AFFECTED WITH CONVECTION
WITH LESSER/NO CHANCES OF CONVECTION TO THE NORTHEAST. WILL TREND
ITS TRACK IN THIS DIRECTION WITH CHANCE POPS SOUTHWEST TO NO POPS
FOR WX NORTHEAST TOWARD BALTIMORE.

CLOUDS WILL BE A BIG FACTOR IN DETERMINING HOW HOT IT WILL GET ON
WEDNESDAY...AND THE AMOUNT OF CLOUDS WILL BE A FUNCTION OF THE
TIMING AND TRACK OF THE WAVE DESCRIBED ABOVE. AM FORECASTING LOWER
TO MID 90S ACROSS THE REGION WITH PARTLY SUNNY SKIES...WHICH WOULD
LEAD TO HEAT INDEX VALUES NEAR 100 DEG F IN THE AFTERNOON ESPECIALLY
EAST OF THE MTNS. IF LESS CLOUDS OCCUR AND THE WARMER GFS NUMBERS
ARE REALIZED...HEAT INDEX VALUES COULD BE CLOSER TO THE HEAT
ADVISORY CRITERIA OF 105 DEG F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WHILE AN ELONGATED UPPER HIGH REMAINS PARKED OVER THE SOUTHERN HALF
OF THE CONUS GOING INTO THE LATER HALF OF THE WEEK...A STRONG UPPER
VORT LOBE WILL SLIDE BY THE REGION JUST TO THE NORTH. THIS FEATURE
WILL APPEAR LATER TONIGHT AS A LEE LOW OFF THE NRN ROCKIES...MOVING
INTO THE NRN PLAINS AND BRINGING MORE ACTIVE WX TO THESE AREAS ON
WED.

BY LATE WED...THE LOW WILL BE MOVING OVER THE NRN GREAT
LAKES...PULLING A COLD FRONT BACK ACROSS THE UPPER MIDWEST AND OHIO
VLY. AS THE LOW PRES SYSTEM PULLS UP JUST NORTH OF THE ST LAWRENCE
CHANNEL THU INTO LATE THU NIGHT...THE COLD FRONT WILL SLOWLY TRUDGE
SWD ACROSS THE CWA. WITH LITTLE UPPER FORCING TO PUSH THE FEATURE
ACROSS THE AREA...TEMPS WILL BE ALLOWED TO AGAIN JUMP INTO THE U90S
FOR HIGHS. LITTLE CHANCE IN THE MOISTURE PROFILE WILL MAKE FOR
ANOTHER HUMID DAY W/ APPARENT TEMPS CREEPING UP INTO L100S. A
STRENGTHENING WSWLY WIND DURING THE DAYTIME HRS WILL CUT-DOWN A BIT
ON THE SOARING HIGHS. THE FRONT WILL PROVIDE AT LEAST FOCUS FOR
BETTER LOW LEVEL CONVERGENCE AND SOME SCATTERED CONVECTION DURING
FROM EARLY AFTN INTO THE EVE ON THU. MOST OF THE ACTIVITY WILL
ASSOCIATED W/ LEE SFC TROFS AND ANY OTHER LOW LEVEL BOUNDARIES AND
AT LEAST A FEW HRS OF SOME DECENT INSTABILITY BEFORE THE FRONT
PASSES THRU LATE AFTN/EARLY EVE.

THE ANOMALOUSLY STRONG UPPER LOW OVER NRN QUEBEC WILL THEN PLAY A
ROLE IN THE AREA WX THRU THE WEEKEND. AS THE FEATURE BASICALLY
STALLS OUT AND ROTATES AROUND ERN CANADA...THE FRONT THAT PASSED
THRU LATE THU EVE WILL STALL OUT OVER THE CAROLINAS AND THE DEEP
SOUTH. MEANWHILE...ANOTHER SERIES OF UPPER WAVES WILL CROSS THE NRN
PLAINS AND GREAT LAKES - HEADING EASTWARD AND BUILDING A FETCH OF
MOISTURE UP EAST COAST AGAIN BY SUN/MON. TILL THEN...HIGH PRESSURE
WILL DOMINATE THE END OF THE CURRENT WEEK - KEEPING THE SKIES MAINLY
CLEAR BUT ALSO ALLOWING CONDITIONS TO REMAIN FAIRLY SUMMER-LIKE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
EXPECT SCATTERED THUNDERSTORMS TO MOVE EAST ACROSS THE AREA THIS
EVENING. CONFIDENCE IN THUNDERSTORMS AFFECTING THE HUBS IS AROUND
40 PERCENT IN A 21Z-00Z TIME WINDOW. A WIND SHIFT FROM SOUTH TO
WEST WILL LIKELY OCCUR LATE THIS EVENING BEHIND A TROUGH. HAVE
REASONABLY HIGH CONFIDENCE IN A CONVECTION-FREE OVERNIGHT PERIOD.
ANOTHER WAVE WILL APPROACH ON WEDNESDAY...BUT ITS IMPACT MAY BE
MAINLY SOUTHWEST OF THE HUBS.

MOSTLY DRY THRU THE END OF THE WEEK...EXCEPT THAT THERE IS A CHANCE
OF SCATTERED STORMS DEVELOPING EACH AFTN/EVE THRU THE END OF THE
WEEK...BUT MAINLY HIT-OR-MISS IN TERMS OF POINT LOCALES. BETTER
CHANCES WEST OF THE BLUE RIDGE...MORE ISOLATED EAST OF THE RIDGE
EXCEPT OF THU WHEN A SFC COLD FRONT MOVES THRU.

&&

.MARINE...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE WATERS LATE TODAY/THIS
EVENING...WITH FREQUENT LIGHTNING AND GUSTY WINDS. WINDS OUTSIDE OF
CONVECTION WILL INCREASE A BIT THIS EVENING...BUT ARE EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS TONIGHT. WILL HAVE TO
WATCH WESTERLY FLOW ON WEDNESDAY...AS IT MAY FLIRT WITH SMALL CRAFT
ADVISORY GUSTS BY AFTERNOON.

MAINLY A TYPICAL SUMMERTIME WEEK W/ LOW CHANCES OF TSTMS EACH
AFTN/EVE - WINDS DYING DOWN OVERNIGHT AND PICKING UP INTO THE
10-15KT RANGE EACH AFTN. THE ONE EXCEPTION WILL BE THURSDAY...W/
WINDS EXPECTED TO PICK-UP WINDS INTO SCA CRIT CONDITIONS FOR MUCH
OF THE DAYTIME UNTIL THE FRONT PASSES LATER IN THE EVE.

&&

.CLIMATE...
RECORD HIGH MIN TEMP WAS SET AT WASHINGTON NATIONAL AIRPORT YDA. THE
LOWEST TEMP OBSERVED WAS 76 DEG...WHICH BREAKS THE PREV RECORD HIGH MIN
TEMP FOR JUNE 21...WHICH WAS 75 SET IN 1931 AND 1883. AT THE
OTHER CLIMATE SITES...KBWI AND KIAD...RECORDS WERE NOT BROKEN
YDA. SLIGHTLY COOLER CONDITIONS THIS MRNG HV PREVENTED ANY RECORD
WARM MINIMA FROM BEING THREATENED. THE FCST MAXIMUM AT WASHINGTON
DULLES AIRPORT TDA IS 93...WHICH WOULD TIE THE WARMEST TEMPERATURE
OBSERVED SO FAR THIS YEAR.

GUIDANCE SUGGESTS THAT BOTH BWI AND DCA COULD SEE 90+ MAX TEMPS THRU
SUNDAY THE 27TH...NINE CONSECUTIVE DAYS BEGINNING ON THE 19TH. SUCH
A STREAK ENDING BEFORE JULY 1 HAS ONLY OCCURRED TWICE AT BWI /1943
AND 1909/ AND SIX TIMES AT DCA.

ASTRONOMICAL SPRING FOR 2010...DEFINED AS MARCH 20 TO JUNE 20 IN
THE NORTHERN HEMISPHERE...WAS THE WARMEST ON RECORD AT BOTH DCA
AND IAD. AT DCA...THE AVERAGE SPRING TEMPERATURE OF 66.7 DEGREES
BROKE THE OLD RECORD OF 66.3 DEGREES SET IN 1991. AT DULLES...THE
AVERAGE SPRING TEMPERATURE OF 64.5 DEGREES BROKE THE OLD RECORD OF
63.1 DEGREES SET IN 1991. OFFICIAL CLIMATE RECORDS DATE BACK TO
1871 FOR DCA AND 1962 FOR IAD.

AT BWI...THE AVERAGE SPRING TEMPERATURE OF 64.0 DEGREES WAS
JUST 0.1 DEGREE SHY OF THE ALL-TIME WARMEST SPRING TEMPERATURE SET
IN 1991. OFFICIAL CLIMATE RECORDS DATE BACK TO 1870 FOR BWI.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...GMS
AVIATION...PELOQUIN/GMS
MARINE...PELOQUIN/GMS
CLIMATE...SBK/BAJ/JRK
Hazardous weather outlook, Jun 22, 1:24 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT TUE JUN 22 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
224 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE
PRIMARY THREAT BEING DAMAGING WINDS. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE FROM 5 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDEX
VALUES NEAR 100 DEGREES WEDNESDAY AFTERNOON AND EVENING...AND 100
TO 105 DEGREES THURSDAY AFTERNOON AND EVENING.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
224 PM EDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM 4 PM TO 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EVENING ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY. SOME
OF THESE THUNDERSTORMS MAY BE SEVERE.

HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDEX
VALUES NEAR 100 DEGREES WEDNESDAY AFTERNOON AND EVENING...AND 100
TO 105 DEGREES THURSDAY AFTERNOON AND EVENING...GENERALLY EAST OF
THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 22, 12:38 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT TUE JUN 22 2010

VAZ026-037-038-221815-
GREENE VA-ALBEMARLE VA-ROCKINGHAM VA-
138 PM EDT TUE JUN 22 2010

...STRONG THUNDERSTORMS TO AFFECT GREENE...ALBEMARLE AND ROCKINGHAM
COUNTIES...

AT 138 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF ROCKY BAR...MOVING SOUTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3831 7879 3846 7868 3837 7843 3834 7841
      3831 7835 3829 7836 3827 7833 3827 7829
      3819 7837 3816 7830 3809 7835
TIME...MOT...LOC 1738Z 299DEG 25KT 3834 7863
Special weather statement, Jun 22, 2:32 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT TUE JUN 22 2010

VAZ025-026-037-038-050-222000-
ORANGE VA-GREENE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
332 PM EDT TUE JUN 22 2010

...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...ALBEMARLE...
AUGUSTA AND ROCKINGHAM COUNTIES...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF CRIMORA...MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3812 7888 3830 7885 3829 7834 3827 7832
      3827 7829 3813 7818 3812 7820 3812 7821
      3805 7826 3793 7838
TIME...MOT...LOC 1932Z 276DEG 20KT 3820 7875

The radar

The Sterling radar (KLWX), 134 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 22, 3:21 PM EST
Where
Rockingham County, 2.17 mi W of Rutherford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -78.870

Tree limbs were down in Harrisonburg.

Hail, Prince William

When
June 22, 6:19 PM EST
Where
Prince William County, 0.11 mi NW of Nokesville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.701, -77.582

Half dollar sized hail was reported in Nokesville.

Thunderstorm Wind, Prince William

When
June 22, 6:19 PM EST
Where
Prince William County, 0.11 mi NW of Nokesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.701, -77.582

A tree was down due to thunderstorm winds.

Thunderstorm Wind, Orange

When
June 22, 6:20 PM EST
Where
Orange County, 1 mi S of Gordonsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.136, -78.179

Several large branches were broken by thunderstorm winds.

Thunderstorm Wind, Orange

When
June 22, 6:20 PM EST
Where
Orange County, 0.83 mi SSW of Gordonsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.138, -78.183

A large tree was down across Baker Street.

Thunderstorm Wind, Orange

When
June 22, 6:20 PM EST
Where
Orange County, 0.73 mi SSW of Gordonsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.140, -78.184

A tree blocked Cadmus Drive.

Thunderstorm Wind, Orange

When
June 22, 6:20 PM EST
Where
Orange County, 1.03 mi SSW of Gordonsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.137, -78.188

A tree was knocked down onto a power line near Gordonsville.

Thunderstorm Wind, Orange

When
June 22, 6:20 PM EST
Where
Orange County, 1.05 mi SSW of Gordonsville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.136, -78.187

Power lines were down across North Maine Street.

Thunderstorm Wind, Stafford

When
June 22, 6:38 PM EST
Where
Stafford County, 1.06 mi W of Ruby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.498, -77.540

A tree had fallen on a house along Pasture Lane.

Thunderstorm Wind, Stafford

When
June 22, 6:38 PM EST
Where
Stafford County, 1.1 mi W of Ruby
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.501, -77.540

A tree had fallen onto a house along woodland Drive.

Thunderstorm Wind, Stafford

When
June 22, 6:38 PM EST
Where
Stafford County, 1.01 mi W of Ruby
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.501, -77.539

A tree fell onto a house along Hillcrest Drive.

Thunderstorm Wind, Stafford

When
June 22, 6:39 PM EST
Where
Stafford County, 1.44 mi W of Ruby
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.496, -77.546

Multiple trees were down on Beech Drive.

Thunderstorm Wind, Stafford

When
June 22, 6:45 PM EST
Where
Stafford County, 1.3 mi ENE of Mountain View
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.475, -77.447

A tree fell on a house along Lark Lane.

Thunderstorm Wind, Stafford

When
June 22, 6:54 PM EST
Where
Stafford County, 0.91 mi SE of Mt Joy Store
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.472, -77.367

A tree fell onto a house along Harpoon Drive.

Thunderstorm Wind, Arlington

When
June 22, 6:58 PM EST
Where
Arlington County, 0.64 mi WSW of South Washington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.866, -77.061

Winds were estimated to be around 60 mph.

Thunderstorm Wind, Arlington

When
June 22, 7:00 PM EST
Where
Arlington County, 0.55 mi SSW of South Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.863, -77.054

Multiple six to seven foot tree limbs were down.

Thunderstorm Wind, Spotsylvania

When
June 22, 7:34 PM EST
Where
Spotsylvania County, 0.56 mi SW of Belmont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.145, -77.879

A large tree was knocked down onto the corner of a house near Belmont.

Hail, Spotsylvania

When
June 22, 7:44 PM EST
Where
Spotsylvania County, 0.78 mi S of Holladay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.109, -77.867

Hail to the size of quarters was reported near Belmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239830, 239497, 239502, 239503, 239505, 239507, 239508, 239509, 239826, 242166, 242168, 239827, 239500, 239501, 239828, 239829, 239499, 239498.